Sparse Maximum-Entropy Random Graphs with a Given Power-Law Degree Distribution

Abstract

Even though power-law or close-to-power-law degree distributions are ubiquitously observed in a great variety of large real networks, the mathematically satisfactory treatment of random power-law graphs satisfying basic statistical requirements of realism is still lacking. These requirements are: sparsity, exchangeability, projectivity, and unbiasedness. The last requirement states that entropy of the graph ensemble must be maximized under the degree distribution constraints. Here we prove that the hypersoft configuration model, belonging to the class of random graphs with latent hyperparameters, also known as inhomogeneous random graphs or W-random graphs, is an ensemble of random power-law graphs that are sparse, unbiased, and either exchangeable or projective. The proof of their unbiasedness relies on generalized graphons, and on mapping the problem of maximization of the normalized Gibbs entropy of a random graph ensemble, to the graphon entropy maximization problem, showing that the two entropies converge to each other in the large-graph limit.

This is a preview of subscription content, log in to check access.

Fig. 1

References

  1. 1.

    Boccaletti, S., Latora, V., Moreno, Y., Chavez, M., Hwanga, D.-U.: Complex networks: structure and dynamics. Phys. Rep. 424, 175–308 (2006). doi:10.1016/j.physrep.2005.10.009

    ADS  MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Newman, M.E.J.: Networks: An Introduction. Oxford University Press, Oxford (2010)

    Google Scholar 

  3. 3.

    Barabási, A.-L.: Network Science. Cambridge University Press, Cambridge (2016)

    Google Scholar 

  4. 4.

    Solomonoff, R., Rapoport, A.: Connectivity of random nets. B Math. Biophys. 13(2), 107–117 (1951). doi:10.1007/BF02478357

    MathSciNet  Article  Google Scholar 

  5. 5.

    Gilbert, E.N.: Random graphs. Ann. Math. Stat. 30(4), 1141–1144 (1959). doi:10.1214/aoms/1177706098

    Article  MATH  Google Scholar 

  6. 6.

    Erdős, P., Rényi, A.: On random graphs. Publ. Math. 6, 290–297 (1959)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Bender, E.A., Canfield, E.R.: The asymptotic number of labeled graphs with given degree sequences. J. Comb. Theory Ser. A 24(3), 296–307 (1978). doi:10.1016/0097-3165(78)90059-6

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Molloy, M., Reed, B.: A critical point for random graphs with a given degree sequence. Random Struct. Algorithm 6, 161–179 (1995)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Dhamdhere, A., Dovrolis, C.: Twelve years in the evolution of the internet ecosystem. IEEE/ACM Trans. Netw. 19(5), 1420–1433 (2011). doi:10.1109/TNET.2011.2119327

    Article  Google Scholar 

  10. 10.

    Newman, M.E.J.: Clustering and preferential attachment in growing networks. Phys. Rev. E 64(2), 025102 (2001). doi:10.1103/PhysRevE.64.025102

    ADS  Article  Google Scholar 

  11. 11.

    Chung, F., Linyuan, L.: Connected components in random graphs with given expected degree sequences. Ann. Comb. 6(2), 125–145 (2002). doi:10.1007/PL00012580

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Chung, F., Linyuan, L.: The average distances in random graphs with given expected degrees. Proc. Natl. Acad. Sci. USA 99(25), 15879–82 (2002). doi:10.1073/pnas.252631999

    ADS  MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Park, J., Newman, M.E.J.: Statistical mechanics of networks. Phys. Rev. E 70, 66117 (2004). doi:10.1103/PhysRevE.70.066117

    ADS  MathSciNet  Article  Google Scholar 

  14. 14.

    Bianconi, G.: The entropy of randomized network ensembles. EPL 81(2), 28005 (2008). doi:10.1209/0295-5075/81/28005

    ADS  MathSciNet  Article  Google Scholar 

  15. 15.

    Garlaschelli, D., Loffredo, M.: Maximum likelihood: extracting unbiased information from complex networks. Phys. Rev. E 78(1), 015101 (2008). doi:10.1103/PhysRevE.78.015101

    ADS  Article  Google Scholar 

  16. 16.

    Squartini, T., Garlaschelli, D.: Analytical maximum-likelihood method to detect patterns in real networks. New J. Phys. 13(8), 083001 (2011). doi:10.1088/1367-2630/13/8/083001

    ADS  Article  Google Scholar 

  17. 17.

    Holland, P.W., Leinhardt, S.: An exponential family of probability distributions for directed graphs. J. Am. Stat. Assoc. 76(373), 33–50 (1981). doi:10.1080/01621459.1981.10477598

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Anand, K., Bianconi, G.: Entropy measures for networks: toward an information theory of complex topologies. Phys. Rev. E 80, 045102(R) (2009). doi:10.1103/PhysRevE.80.045102

    ADS  Article  Google Scholar 

  19. 19.

    Squartini, T., de Mol, J., den Hollander, F., Garlaschelli, D.: Breaking of ensemble equivalence in networks. Phys. Rev. Lett. 115(26), 268701 (2015). doi:10.1103/PhysRevLett.115.268701

    ADS  Article  Google Scholar 

  20. 20.

    Chatterjee, S., Diaconis, P., Sly, A.: Random graphs with a given degree sequence. Ann. Appl. Probab. 21(4), 1400–1435 (2011). doi:10.1214/10-AAP728

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Caldarelli, G., Capocci, A., Rios, P.D.L., Muñoz, M.A.: Scale-free networks from varying vertex intrinsic fitness. Phys. Rev. Lett. 89(25), 258702 (2002). doi:10.1103/PhysRevLett.89.258702

    ADS  Article  Google Scholar 

  22. 22.

    Boguñá, M., Pastor-Satorras, R.: Class of correlated random networks with hidden variables. Phys. Rev. E 68, 36112 (2003). doi:10.1103/PhysRevE.68.036112

    ADS  Article  Google Scholar 

  23. 23.

    Anand, K., Krioukov, D., Bianconi, G.: Entropy distribution and condensation in random networks with a given degree distribution. Phys. Rev. E 89(6), 062807 (2014). doi:10.1103/PhysRevE.89.062807

    ADS  Article  Google Scholar 

  24. 24.

    Zuev, K., Papadopoulos, F., Krioukov, D.: Hamiltonian dynamics of preferential attachment. J. Phys. A 49(10), 105001 (2016). doi:10.1088/1751-8113/49/10/105001

    ADS  MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Evans, M., Rosenthal, J.S.: Probability and Statistics: The Science of Uncertainty. W.H. Freeman and Co, New York (2009)

    Google Scholar 

  26. 26.

    Claffy, K., Hyun, Y., Keys, K., Fomenkov, M., Krioukov, D.: Internet mapping: from art to science. In: 2009 Cybersecurity Appl Technol Conf Homel Secur (2009). doi:10.1109/CATCH.2009.38

  27. 27.

    Krioukov, D., Papadopoulos, F., Kitsak, M., Vahdat, A., Boguñá, M.: Hyperbolic geometry of complex networks. Phys. Rev. E 82, 36106 (2010). doi:10.1103/PhysRevE.82.036106

    ADS  MathSciNet  Article  Google Scholar 

  28. 28.

    Jaynes, E.T.: Information theory and statistical mechanics. Phys. Rev. 106(4), 620–630 (1957). doi:10.1103/PhysRev.106.620

    ADS  MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Shore, J., Johnson, R.: Axiomatic derivation of the principle of maximum entropy and the principle of minimum cross-entropy. IEEE Trans. Inf. Theory 26(1), 26–37 (1980). doi:10.1109/TIT.1980.1056144

    ADS  MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Tikochinsky, Y., Tishby, N.Z., Levine, R.D.: Consistent inference of probabilities for reproducible experiments. Phys. Rev. Lett. 52(16), 1357–1360 (1984). doi:10.1103/PhysRevLett.52.1357

    ADS  Article  Google Scholar 

  31. 31.

    Skilling, J.: The axioms of maximum entropy, In: Maximum-Entropy and Bayesian Methods in Science and Engineering, pp. 173–187. Springer, Dordrecht (1988). doi:10.1007/978-94-009-3049-0_8

    Google Scholar 

  32. 32.

    Shannon, C.E.: A mathematical theory of communication. Bell Syst. Tech. J. 27(3), 379–423 (1948). doi:10.1002/j.1538-7305.1948.tb01338.x

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Krioukov, D.: Clustering implies geometry in networks. Phys. Rev. Lett. 116(20), 208302 (2016). doi:10.1103/PhysRevLett.116.208302

    ADS  MathSciNet  Article  Google Scholar 

  34. 34.

    Kapur, J.N.: Maximum-Entropy Models in Science and Engineering. Wiley, New Delhi (1989)

    Google Scholar 

  35. 35.

    Aldous, D.J.: Representations for partially exchangeable arrays of random variables. J. Multivar. Anal. 11(4), 581–598 (1981). doi:10.1016/0047-259X(81)90099-3

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Diaconis, P., Janson, S.: Graph limits and exhcangeable random graphs. Rend di Matemtica 28, 33–61 (2008)

    MATH  Google Scholar 

  37. 37.

    Kallenberg, O.: Foundations of Modern Probability. Springer, New York (2002)

    Google Scholar 

  38. 38.

    Shalizi, C.R., Rinaldo, A.: Consistency under sampling of exponential random graph models. Ann. Stat. 41(2), 508–535 (2013). doi:10.1214/12-AOS1044

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Krioukov, D., Ostilli, M.: Duality between equilibrium and growing networks. Phys. Rev. E 88(2), 022808 (2013). doi:10.1103/PhysRevE.88.022808

    ADS  Article  Google Scholar 

  40. 40.

    Lovász, L., Szegedy, B.: Limits of dense graph sequences. J. Comb. Theory Ser. B 96(6), 933–957 (2006). doi:10.1016/j.jctb.2006.05.002

    MathSciNet  Article  MATH  Google Scholar 

  41. 41.

    Janson, S.: Graphons, cut norm and distance, couplings and rearrangements. NYJM Monogr, vol. 4 (2013)

  42. 42.

    Hoover, D.N.: Relations on probability spaces and arrays of random variables. Technical report, Institute for Adanced Study, Princeton (1979)

  43. 43.

    Dorogovtsev, S.N., Mendes, J.F.F., Samukhin, A.N.: Structure of growing networks with preferential linking. Phys. Rev. Lett. 85(21), 4633–4636 (2000). doi:10.1103/PhysRevLett.85.4633

    ADS  Article  Google Scholar 

  44. 44.

    Krapivsky, P.L., Redner, S., Leyvraz, F.: Connectivity of growing random networks. Phys. Rev. Lett. 85(21), 4629–4632 (2000). doi:10.1103/PhysRevLett.85.4629

    ADS  Article  Google Scholar 

  45. 45.

    Aldecoa, R., Orsini, C., Krioukov, D.: Hyperbolic graph generator. Comput. Phys. Commun. 196, 492–496 (2015). doi:10.1016/j.cpc.2015.05.028

    ADS  Article  MATH  Google Scholar 

  46. 46.

    Caron, F., Fox, E.B.: Sparse graphs using exchangeable random measures. (2014). arXiv:1401.1137

  47. 47.

    Veitch, V., Roy, D.M.: The class of random graphs arising from exchangeable random measures. (2015). arXiv:1512.03099

  48. 48.

    Borgs, C., Chayes, J.T., Cohn, H., Holden, N.: Sparse exchangeable graphs and their limits via graphon processes. (2016). arXiv:1601.07134

  49. 49.

    Lovász, L.: Large Networks and Graph Limits. American Mathematical Society, Providence, RI (2012)

    Google Scholar 

  50. 50.

    Aldous, D.J.: Exchangeability and related topics. In: Ecole d’Ete de Probabilites de Saint-Flour XIII, pp. 1–198. Springer, Berlin (1983). doi:10.1007/BFb0099421

    Google Scholar 

  51. 51.

    McFarland, D.D., Brown, D.J.: Social distance as a metric: a systematic introduction to smallest space analysis. In: Bonds of Pluralism: The Form and Substance of Urban Social Networks, pp. 213–252. Wiley, New York (1973)

  52. 52.

    Faust, K.: Comparison of methods for positional analysis: structural and general equivalences. Soc. Netw. 10(4), 313–341 (1988). doi:10.1016/0378-8733(88)90002-0

    MathSciNet  Article  Google Scholar 

  53. 53.

    McPherson, J.M., Ranger-Moore, J.R.: Evolution on a dancing landscape: organizations and networks in dynamic Blau space. Soc. Forces 70(1), 19–42 (1991). doi:10.1093/sf/70.1.19

    Article  Google Scholar 

  54. 54.

    Hoff, P.D., Raftery, A.E., Handcock, M.S.: Latent space approaches to social network analysis. J. Am. Stat. Assoc. 97(460), 1090–1098 (2002). doi:10.1198/016214502388618906

    MathSciNet  Article  MATH  Google Scholar 

  55. 55.

    Bollobás, B., Janson, S., Riordan, O.: The phase transition in inhomogeneous random graphs. Random Struct. Algorithm 31(1), 3–122 (2007). doi:10.1002/rsa.20168

    MathSciNet  Article  MATH  Google Scholar 

  56. 56.

    Hatami, H., Janson, S., Szegedy, B.: Graph properties, graph limits and entropy. (2013). arXiv:1312.5626

  57. 57.

    Chatterjee, S., Varadhan, S.R.S.: The large deviation principle for the Erds-Rényi random graph. Eur. J. Comb. 32(7), 1000–1017 (2011). doi:10.1016/j.ejc.2011.03.014

    Article  MATH  Google Scholar 

  58. 58.

    Chatterjee, S., Diaconis, P.: Estimating and understanding exponential random graph models. Ann. Stat. 41(5), 2428–2461 (2013). doi:10.1214/13-AOS1155

    MathSciNet  Article  MATH  Google Scholar 

  59. 59.

    Radin, C., Sadun, L.: Singularities in the entropy of asymptotically large simple graphs. J. Stat. Phys. 158(4), 853–865 (2015). doi:10.1007/s10955-014-1151-3

    ADS  MathSciNet  Article  MATH  Google Scholar 

  60. 60.

    Borgs, C., Chayes, J.T., Lovász, L., Sós, V.T., Vesztergombi, K.: Convergent sequences of dense graphs I: subgraph frequencies, metric properties and testing. Adv. Math. 219(6), 1801–1851 (2008). doi:10.1016/j.aim.2008.07.008

    MathSciNet  Article  MATH  Google Scholar 

  61. 61.

    Bianconi, G.: Entropy of network ensembles. Phys. Rev. E 79, 36114 (2009)

    ADS  MathSciNet  Article  Google Scholar 

  62. 62.

    Barvinok, A., Hartigan, J.A.: The number of graphs and a random graph with a given degree sequence. Random Struct. Algorithm 42(3), 301–348 (2013). doi:10.1002/rsa.20409

    MathSciNet  Article  MATH  Google Scholar 

  63. 63.

    Grandell, J.: Mixed Poisson Processes. Chapman & Hall/CRC, London (1997)

    Google Scholar 

  64. 64.

    van der Hofstad, R.: Random Graphs and Complex Networks. Cambridge University Press, Cambridge, UK (2016)

    Google Scholar 

  65. 65.

    Aubin, J.P.: Applied Functional Analysis. Wiley, New York (2000)

    Google Scholar 

  66. 66.

    Gelfand, I.M., Fomin, S.V.: Calculus of Variations. Dover Publications, New York (2000)

    Google Scholar 

Download references

Acknowledgements

This work was supported by the ARO Grant No. W911NF-16-1-0391 and by the NSF Grant No. CNS-1442999.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pim van der Hoorn.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

van der Hoorn, P., Lippner, G. & Krioukov, D. Sparse Maximum-Entropy Random Graphs with a Given Power-Law Degree Distribution. J Stat Phys 173, 806–844 (2018). https://doi.org/10.1007/s10955-017-1887-7

Download citation

Keywords

  • Sparse random graphs
  • Power-law degree distributions
  • Maximum-entropy graphs

Mathematics Subject Classification

  • 05C80
  • 05C82
  • 54C70